Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 2024, 5:38 PM EDT for Stokes County, North Carolina; Henry County, Patrick County, Virginia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 5:38 PM EDT (21:38 UTC)
- Expired
- May 7, 2024, 5:54 PM EDT
- In force
- 16 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS51 KRNK 072138
SVRRNK
NCC169-VAC089-141-072215-
/O.NEW.KRNK.SV.W.0039.240507T2138Z-240507T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
538 PM EDT Tue May 7 2024
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Stokes County in north central North Carolina...
Southwestern Henry County in south central Virginia...
Southeastern Patrick County in southwestern Virginia...
* Until 615 PM EDT.
* At 538 PM EDT, a severe thunderstorm was located near Stuart,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stuart...
Sandy Ridge...
Spencer...
Penns Store...
Critz...
Ayersville...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3658 8042 3664 8044 3669 8002 3645 8003
TIME...MOT...LOC 2138Z 277DEG 23KT 3660 8031
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WP1 follow-up statement
894 WWUS51 KRNK 072154 RRA SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 554 PM EDT Tue May 7 2024 NCC169-VAC089-141-072204- /O.CAN.KRNK.SV.W.0039.000000T0000Z-240507T2215Z/ Stokes NC-Henry VA-Patrick VA- 554 PM EDT Tue May 7 2024 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STOKES...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, heavy rain is still possible with this thunderstorm. && LAT...LON 3658 8042 3664 8044 3669 8002 3645 8003 TIME...MOT...LOC 2152Z 277DEG 23KT 3659 8018 $$ WP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:26 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 7, 2:26 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 226 PM EDT Tue May 7 2024 .SYNOPSIS... The weather pattern will remain unsettled for much of the week with a daily threat of afternoon and evening thunderstorms through Thursday. The risk of flash flooding will increase through the week, with wet antecedent conditions and multiple, consecutive days of showers and storms. Cooler and drier weather returns by the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM EDT Tuesday... Key Messages: 1. Showers and thunderstorms possible this afternoon and evening. 2. Main hazards are damaging winds and hail, and locally heavy rain. Mid and upper level ridging situated over the southeast continues to build just west of the area through today, while a warm front lifts farther northward into the upper Mid Atlantic. The morning sounding showed mostly westerly to northwesterly winds from the surface to aloft, so thinking coverage of storms today will be limited, especially in the east where downsloping will suppress storm development. However, model soundings on some of the CAMs suggest surface flow turning more southwesterly by the mid to late evening today, giving a veering wind profile, and more favorable for thunderstorm development. But, by that time of day, temperatures will be decreasing with the loss of daytime heating, so atmospheric instability will be on a downward trend. That all being said, overall thinking is a limited coverage of any storms today, but any storms that do develop have the potential to be severe, with the main hazards being damaging wind and hail, timing between 6 PM and 9/10 PM. Temperatures will be in the upper 70s in the west, and mid to upper 80s in the east today. Tonight, lows will be in the low to mid 60s. Patchy fog may again form late tonight through tomorrow morning. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Tuesday... Key Message: 1. Showers and storms possible again late Wednesday. A surface low tracks into and across the northeastern US, with a slow moving cold front trailing through the Mid Atlantic into the Central Appalachians, keeping the chances for showers in the west through Wednesday morning. A break in the precipitation through the middle part of the day is expected as the upper shortwave associated with Tuesday's system moves farther east. Westerly winds increase behind this departing system, also helping to bring an end to the lingering showers. The approaching cold front will serve as a focus for shower and thunderstorm development late Wednesday and into Thursday. Mostly sunny skies Wednesday and plentiful atmospheric moisture will result in greater instability. With better forcing at the surface and aloft, there is a marginal risk for severe thunderstorms late Wednesday, main hazards being damaging wind, large hail, and heavy rain, given above the continued normal PWATs. Temperatures will be a few degrees warmer, with highs in the upper 70s in the west, mid to upper 80s in the east. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 215 PM EDT Tuesday... Key Messages: - Numerous thunderstorms Thursday - Cooler at the end of the week A surface low pressure system tracks from the Ohio Valley to off the East Coast Thursday, pushing a significant cold front through the Mid Atlantic region. Showers and thunderstorms will be ongoing Thursday morning ahead of the front. Deeper moisture pushes south through the Carolinas on Thursday night and Friday as precipitable water values drop below an inch and surface dew points lower into the 40s. At upper levels flow becomes more west to northwest as a long wave through develops over the northeast United States. A short wave coming through the northwest flow will bring a cold front through the region Saturday night and Sunday. This will result in a chance of showers and thunderstorms mainly in the mountains. Maximum temperatures Friday through Sunday will be 5 to 10 degrees below normal, with a gradual warming trend next week. The coldest overnight lows will be Friday night. A few of the typically favored locations may cool into the 30s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 150 PM EDT Tuesday... Mostly VFR to MVFR conditions presently observed across the area. A few isolated showers have begun to pop up in far southwestern VA and northwest NC. Expecting only isolated to scattered coverage of showers and thunderstorms today, coverage limited by the westerly winds at the surface and aloft. Greatest chances for storms are over the mountains, so have included VCTS for KLWB, KBLF, and KBCB. Storms that do develop this afternoon and evening have the potential to produce damaging wind gusts and hail. Coverage of showers and storms will decrease after sunset, and any lingering showers should diminish after midnight. Ceilings lower to sub-VFR Wednesday morning west of the Blue Ridge, improving after sunrise. Otherwise, ceilings east of the mountains should remain VFR through the TAF period. Reductions in visibilities from patchy fog are possible again for a few hours during the morning hours given ample moisture and clearer skies in the east. Patchy fog is also possible in the valleys, like KLWB and KBCB. Winds turn southwesterly later Tuesday evening, and will be west-southwesterly through Wednesday at 5 to 10 knots. Winds gusts may reach 15 to 20 knots this afternoon across the higher elevations, and again Wednesday afternoon. Forecast confidence is average. Extended Aviation Outlook... Unsettled weather is expected for much of the week. Daily threat of SHRA/TSRA through at least Friday. This will bring periods of MVFR/IFR ceilings and visibilities at times. Winds through Wednesday will favor a SW direction and may be gusty at times. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AS/BMG NEAR TERM...AS SHORT TERM...AS LONG TERM...AMS AVIATION...AS/BMG
Hazardous weather outlook, May 7, 3:02 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 302 PM EDT Tue May 7 2024 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080915- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 302 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind and isolated tornadoes. There a marginal risk for excessive rainfall which may lead to localized flash flooding. Thursday...There is a marginal risk for severe thunderstorms. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080915- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 302 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. The primary hazards are large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind. Thursday...there is a slight risk of severe thunderstorms. The primary hazards are large hail and damaging wind. There is a marginal risk for excessive rainfall which may lead to localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday.
In the hours before
Special weather statement, May 7, 4:17 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Tue May 7 2024
NCZ005-VAZ043-072045-
Rockingham NC-Henry VA-
417 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 445
PM EDT...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayfield...
Ridgeway...
Harrisons Crossroads...
and Ruffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3656 8004 3666 7994 3657 7971 3654 7971
3654 7962 3650 7952 3629 7958
TIME...MOT...LOC 2016Z 300DEG 21KT 3652 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, May 7, 4:49 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue May 7 2024
NCZ019-072115-
Wilkes NC-
449 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 7 miles southeast of Deep Gap, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8149
3612 8152 3633 8124 3610 8110 3607 8142
3608 8143 3607 8144
TIME...MOT...LOC 2049Z 248DEG 17KT 3614 8144
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, May 7, 5:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT Tue May 7 2024
NCZ019-072145-
Wilkes NC-
520 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHERN WILKES COUNTY THROUGH 545 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or near Boomer, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Boomer...
Windy Gap...
Wilkesboro Reservoir...
and Buck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 8119 3603 8124 3603 8137 3604 8140
3605 8139 3607 8141 3608 8143 3607 8144
3608 8145 3619 8135 3623 8087 3606 8088
3606 8098 3603 8107 3604 8111 3604 8114
3603 8116
TIME...MOT...LOC 2120Z 264DEG 20KT 3607 8135
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WPLocal storm report, May 7, 5:25 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
525 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM Hail 3 S Wentworth 36.36N 79.76W
05/07/2024 M1.00 Inch Rockingham NC Trained Spotter
&&Local storm report, May 7, 5:30 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
530 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tstm Wnd Dmg 1 ENE Reidsville 36.35N 79.65W
05/07/2024 Rockingham NC Trained Spotter
Large limbs down across yard.
&&Special weather statement, May 7, 5:32 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT Tue May 7 2024
NCZ004-VAZ032-043-072200-
Stokes NC-Henry VA-Patrick VA-
532 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN STOKES...SOUTHWESTERN HENRY AND SOUTHEASTERN PATRICK
COUNTIES THROUGH 600 PM EDT...
At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collinstown, or near Stuart, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Stuart...
Sandy Ridge...
Spencer...
Penns Store...
Critz...
Ayersville...
and Patrick Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8048 3666 8046 3670 7999 3654 8002
3654 8003 3652 8003 3646 8004
TIME...MOT...LOC 2132Z 277DEG 23KT 3661 8037
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:36 PM EDT | Special Weather Statement | RNK | Watauga | 24 min |
| May 6, 9:36 PM EDT | Special Weather Statement | RNK | Wilkes | 24 min |
| May 6, 10:04 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| May 6, 10:45 PM EDT | Special Weather Statement | RNK | Surry | 30 min |
| May 6, 10:54 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 66 min |
| May 7, 3:55 PM EDT | Special Weather Statement | RNK | Yadkin | 35 min |
| May 7, 4:17 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| May 7, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 23 min |
| May 7, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 44 min |
| May 7, 4:49 PM EDT | Special Weather Statement | RNK | Wilkes | 26 min |
| May 7, 5:20 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| May 7, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 32 min |
| May 7, 6:08 PM EDT | Special Weather Statement | RNK | Yadkin | 37 min |
| May 7, 6:23 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 37 min |
| May 7, 6:24 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| May 7, 6:55 PM EDT | Special Weather Statement | RNK | Caswell | 35 min |
| May 7, 6:59 PM EDT | Special Weather Statement | RNK | Stokes | 31 min |
| May 7, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 36 min |
| May 7, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 35 min |
| May 7, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 19 min |
| May 7, 7:51 PM EDT | Special Weather Statement | RNK | Person | 24 min |
| May 7, 7:56 PM EDT | Areal Flood Advisory | RNK | Caswell | 74 min |
| May 7, 5:32 PM EDT | Special Weather Statement | RNK | Patrick | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.